Alert archive / Massachusetts / Winter Weather Advisories in 2017
Winter Weather Advisory 21, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this winter weather advisory at Dec 15, 2017, 1:21 PM EST for 5 counties in Massachusetts; Newport County, Washington County, Rhode Island. It took effect at Dec 15, 2017, 4:00 PM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2017, 1:21 PM EST (18:21 UTC)
- In effect from
- Dec 15, 2017, 4:00 PM EST
- Expired
- Dec 16, 2017, 12:00 AM EST
- In force
- 8 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Plymouth County, MA, Newport County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 51 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 6.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
161 WWUS41 KBOX 151821 WSWBOX URGENT - WINTER WEATHER MESSAGE National Weather Service Taunton MA 121 PM EST Fri Dec 15 2017 MAZ020>024-RIZ006>008-160230- /O.NEW.KBOX.WW.Y.0021.171215T2100Z-171216T0500Z/ Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Washington RI-Newport RI-Block Island RI- Including the cities of Fall River, New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, Narragansett, Westerly, Newport, and New Shoreham 121 PM EST Fri Dec 15 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Snow expected. Untreated roadways will become slippery during the latter half of the commute. Total snow accumulations of 2 to 4 inches are expected. * WHERE...South coastal Rhode Island and Massachusetts. This includes the Cape and Islands. * WHEN...Until midnight EST tonight. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
1 follow-up statement
496 WWUS41 KBOX 160246 WSWBOX URGENT - WINTER WEATHER MESSAGE National Weather Service Taunton MA 946 PM EST Fri Dec 15 2017 MAZ020>024-RIZ006>008-160500- /O.CON.KBOX.WW.Y.0021.000000T0000Z-171216T0500Z/ Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Washington RI-Newport RI-Block Island RI- Including the cities of Fall River, New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, Narragansett, Westerly, Newport, and New Shoreham 946 PM EST Fri Dec 15 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Snow. Plan on slippery road conditions. Additional snow accumulations of 1 to 2 inches. * WHERE...South coasts of Rhode Island and Massachusetts. * WHEN...Until midnight EST tonight. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this winter weather advisory went out at Dec 15, 12:25 PM EST, 56 minutes earlier.
Area forecast discussion, Dec 15, 12:25 PM EST, 56 minutes before
Area Forecast Discussion National Weather Service Taunton MA 1225 PM EST Fri Dec 15 2017 .SYNOPSIS... High pressure will move offshore today but bring cold and dry weather for most of the day today. Low pressure off the mid Atlc coast will track well southeast of Nantucket but close enough to bring a period of accumulating snow to the coastal plain this evening, ending overnight. Expect dry but cold conditions Saturday night into Sunday. Another round of light snow or a wintry mix before changing to rain is possible early next week. Cold and blustery conditions look to return around mid week. && .NEAR TERM /UNTIL 2 PM THIS AFTERNOON/... 10 am update... For the most part AM forecast is on track. Will adjust temps/dwpts slightly as obs are running a bit warmer than forecast, likely given that CI is rather thin. This will also yield a slight upward adjustment in afternoon highs. However, still feel most locations will remain in the 20s at their warmest point. Only other adjustment was an ever so slight delay in POP timing late this afternoon and evening, dwpt depressions are expected to be a bit higher than previously forecast, which will likely delay the onset a bit. Previous Discussion... High pres moves offshore this afternoon. Morning sunshine will fade behind increasing clouds this afternoon. Developing low pres emerging off the mid Atlc coast this afternoon but it should remain dry through sunset as deeper moisture still to the south. Just a low risk for a few flurries or light snow developing near the south coast around sunset. 925 mb temps -8 to -9C so another cold day with highs mostly mid-upper 20s with some lower 30s outer Cape/Islands. && .SHORT TERM /2 PM THIS AFTERNOON THROUGH 6 PM SATURDAY/... *** A period of accumulating snow likely across RI and southeast MA this evening *** Late today and tonight... Developing low pres off the mid atlc coast will be tracking NE late today and this evening. Meanwhile, another digging northern stream shortwave will be moving through the Gt Lakes and into the northeast. How these two shortwaves interact will determine how far north and west accumulating snow gets. Models have trended stronger and more amplified with this northern stream shortwave as it is becoming better sampled within the upper air network. This allows the mid level flow to back enough for deeper moisture to move further north and west into SNE. While the sfc low is tracking southeast of the benchmark, inverted trough extends back to the NW into SNE assocd with approaching northern stream trough. Models showing large scale synoptic forcing ahead of the shortwave along with favorable upper jet dynamics within the left exit region of 170 kt upper jet. Cross sections indicate a period of modest omega within the DGZ this evening, especially across SE New Eng. Given the deep moisture in place, expect a period of light to moderate snow across much of RI and SE MA this evening where snowfall of 1-3 inches is expected with a low risk for a few 4 inch amounts near the south coast and Cape Cod if trough is more amplified. Onset of the snow will be 5-8 pm so part of the evening commute may be impacted. Will let next forecast team examine the 12z model suite to decide whether an advisory is necessary. Expect light snow to extend north across much of SNE but amounts will be limited to less than an inch in the distant interior. This will be a progressive system and snow will be exiting SE New Eng coast after midnight. Saturday... Another northern stream shortwave will bring a reinforcing shot of cold air and blustery WNW winds to SNE. 850 mb temps -12C support highs from upper 20s to mid 30s with a mix of sun/clouds and wind gusts to 30 mph expected. Mainly dry weather is expected other than a few flurries in western MA as lake effect snow showers try to spill over the Berkshires. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Overview... Overall steering pattern across the lower 48 transitions to relatively flat mid level flow, which remains progressive even as a long wave trough digs across the western states late this weekend, then trends toward the southern stream as it slowly moves along in the flow. The northern stream remains progressive, with cold temps continuing into early next week. Another H5 trough moves ashore across the Pacific NW Tue night/Wed, with rather good agreement amongst the 00Z model suite. While this moves east through late next week, appears that rising H5 heights as the return SW flow may bring somewhat milder temps to eastern areas toward the end of the period. Models and ensembles continue to show weak short waves moving across the region in the fast flow aloft, with timing issues coming into play starting early next week as model solution spread increases. Also noting some PTYPE issues as the mid level pattern tries to transition back to near or slightly above normal temps toward the middle of next week. Details... Saturday night and Sunday... As H5 short wave shifts offshore Sat night, will see any leftover precip exit as well. Leftover NW low level jet up to H85 will push offshore. However, will see gusty winds linger Sat evening, up to 25-30 kt. Good low level lapse rates, on order 8-9C/km mainly across central and eastern areas which will allow for good mixing. The lapse rates will drop off between 03Z-06Z as the low level jet also moves offshore, so winds will drop off rather quickly by around midnight. Skies will be mostly clear as temps drop to the single digits and teens, except the upper teens to lower 20s along the immediate coast. Large high pressure, extending from Quebec down the eastern seaboard, will move across the region late Sat night and Sunday. Light W-NW winds will become variable as ridge axis crosses the during Sunday. Mid and high clouds start to stream across the region Sunday afternoon. It will be another chilly day, with temps remaining below freezing across the interior, reaching to lower-mid 30s along the immediate coast. Sunday night into Monday... Some question about next approaching system from the Ohio Valley during this timeframe. Both the GGEM and ECMWF were pretty robust with the development of overrunning precip, while the GFS and NAM keeps the mid level energy rather diffuse in the nearly zonal flow. Went along with an overall model blend, which has precip developing overnight Sun night and continuing into Monday. Should see some light snow break out, but overall this is another moisture starved system with QPF amounts generally less than 0.1 inches, which yields an inch or less of snow as it mixes with or changes to rain before ending across eastern areas. Have most of the precip pushing offshore Mon afternoon, though timing is in question due to model solution spread with this system. Monday night through Tuesday night... Another short wave moves along in the zonal flow, but again more questions about whether there is enough energy and moisture to bring another round of precipitation during this time. Could also see PTYPE issues with this system as low and mid level winds appear to back to S-SW as long wave trough starts to dig across the northern Plains states, with possibly a wintry mix developing late Mon night into early Tue before changing to rain during Tue. Current forecast suggests temps will actually rise during the day, with highs running around 5 degrees above seasonal normals. Will see the strong low pushing NE across the Great Lakes into Quebec. Attendant cold front should push through, bringing a return to colder temps Tue night. Wednesday and Thursday... Blustery and cold conditions return Wed as the strong low will exit into the Maritimes. May see some snow showers develop in the W-NW flow, possibly lake effect induced, moving across the E slopes of the Berkshires. May also see ocean effect snow showers develop offshore. High pres will push eastward Wed night and Thu, with winds diminishing and temps close to or slightly below seasonal normals. && .AVIATION /17Z FRIDAY THROUGH TUESDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Saturday/... Through 21Z...High confidence. VFR. Although CIGS will gradually lower to low end VFR by 12Z. Winds light out of the S-SW. 21Z this evening into 6Z tonight...Moderate confidence. Area of light to moderate SN moves over S New England, starting from the SW and lifting up to just N of the Mass Pike by 00Z. This SN then gradually shifts E 00Z through 05Z. Best chance for accumulation 2-4 inches will be Cape/Islands, with 1-3 possible across central CT, most of RI and interior SE MA. N of this line only a coating to an inch at best is possible. Best cance for MVFR/IFR conditions will be across central CT most of RI and SE MA. Winds shift to the W after snowfall ends. After 06Z tonight into tomorrow...High confidence. Trending toward VFR and clearing by early morning. Some lower VFR clouds tomorrow afternoon. Winds W, with gusts between 20-25 kt at times. Tomorrow night...High confidence. Mainly VFR, W winds recede. KBOS Terminal...High confidence. Although light SN may fall between 22Z and 04Z this evening, mainly VFR conditions are expected with only minimal accumulation on runway, less than an inch. KBDL Terminal...Light SN this evening with temporary MVFR vsbys possible. Some light accumulations around an inch on the runways. Outlook /Saturday Night through Tuesday/... Saturday Night: VFR. Breezy. Sunday: VFR. Sunday Night: Mainly MVFR, with areas VFR possible. Chance SN. Monday: Mainly MVFR, with areas VFR possible. Chance SN, slight chance RA. Monday Night: Mainly VFR, with local MVFR possible. Slight chance FZRA, slight chance SN. Tuesday: Mainly MVFR, with local IFR possible. Breezy. Chance RA, chance FZRA, chance SN. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Saturday/...High confidence. Today... W-NW winds 10-15 kt shifting to SW this afternoon. Seas below SCA. Vsbys may lower in light snow south coastal waters late in the day. Tonight... Increasing NW winds developing after midnight as coastal low moves offshore. Gusts to 25-30 kt expected late tonight. Vsbys reduced in developing snow this evening, especially south coastal waters, improving after midnight. Saturday... SCA conditions with WNW gusts to 30 kt with low risk for marginal gale force gusts over southern waters. Outlook /Saturday Night through Tuesday/... Saturday Night: Low risk for Small Craft Advisory winds with gusts up to 30 kt. Local rough seas. Sunday: Winds less than 25 kt. Sunday Night through Monday: Winds less than 25 kt. Chance of rain, chance of snow. Monday Night: Winds less than 25 kt. Slight chance of rain. Tuesday: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Seas locally approaching 5 ft. Chance of rain. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...KJC/EVT NEAR TERM...KJC/Doody SHORT TERM...KJC LONG TERM...EVT AVIATION...Doody/EVT MARINE...KJC/EVT
Hazardous weather outlook, Dec 15, 4:35 AM EST, 8 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 435 AM EST Fri Dec 15 2017 CTZ002-003-MAZ002>012-014-026-160945- Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA- Northern Worcester MA-Central Middlesex MA-Western Essex MA- Eastern Essex MA-Western Hampshire MA-Western Hampden MA- Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Southeast Middlesex MA-Northern Middlesex MA- 435 AM EST Fri Dec 15 2017 This Hazardous Weather Outlook is for north central Connecticut, central Massachusetts, northeastern Massachusetts and western Massachusetts. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ004-MAZ013-015>024-RIZ001>008-160945- Windham CT-Western Norfolk MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Northwest Providence RI-Southeast Providence RI- Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI- Block Island RI- 435 AM EST Fri Dec 15 2017 This Hazardous Weather Outlook is for northeast Connecticut, eastern Massachusetts, southeastern Massachusetts, and Rhode Island. .DAY ONE...Today and Tonight. Light snow will develop across central and southern areas this afternoon and continue through around midnight tonight. There is a moderate chance for light snow accumulations, especially across south coastal areas as well as Cape Cod and the islands. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-160945- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 435 AM EST Fri Dec 15 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Dec 15, 11:03 AM EST, 2 hours 18 minutes before
Special Weather Statement National Weather Service Taunton MA 1103 AM EST Fri Dec 15 2017 CTZ004-MAZ013-015>024-RIZ001>008-152100- Windham CT-Western Norfolk MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Northwest Providence RI-Southeast Providence RI- Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI- Newport RI-Block Island RI- Including the cities of Putnam, Willimantic, Foxborough, Norwood, Boston, Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, Newport, and New Shoreham 1103 AM EST Fri Dec 15 2017 ...Accumulating snow for the end of the evening commute... Light snowfall will begin to overspread the region after 5 pm this evening, increasing to a moderate snowfall especially along the immediate south coast, Cape Cod and the Islands between 7 and 10 pm. Untreated roadways may become slippery. At this time, areas of 1 to 3 inches of snow are expected along the south coast, with a low risk for up to 4 inches. Areas up to and just north of the Mass Pike may receive a coating to an inch. Motorists are urged to use caution during this evening's commute.
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 3:22 PM EST | Small Craft Advisory | BOX | 40 hr |
Nearby
Winter Weather Advisories in Massachusetts, 2017Winter Weather Advisories in Rhode Island, 2017Every winter weather advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.